What to Know About
Antidepressants & Weight Gain
|For a vast number of people, depression and weight problems go together. One major depression symptom is in fact, significant weight loss or gain. Other symptoms follow:|
Research shows that up to 25% of the people who take antidepressant medications may experience weight gain. Finding yourself in that group can exacerbate your feelings of frustrations.
There is a connection between depression, antidepressant medications and weight gain, however it's impossible to know how a certain medication will affect your weight, or what other side effects it might effect you. Once you start antidepressants and you do start gaining weight, it will be hard to know if the medication is causing the problem, or if changing it will correct the weight gain.
This means that, if you do find yourself gaining weight when taking antidepressant meds, you and your doctor may need to do detective work to see out what's going on and what you can do about it. Many times it can be difficult finding a medication that relieves your depression with minimal side effects, so changing from an effective medication for the chance that a different one might cause less weight gain can be defeating.
Here's some facts that can help you do this vital detective work,
so that you and your doctor can decide what is best for you.
Why do antidepressant medications lead to weight gain?
The answer is many-sided.
The other side effects in some people can be an increase appetite beyond what's "normal," or even increase cravings for certain foods, especially carbohydrates. Sometimes people gain weight even though their actual eating habits haven't changed, so it's also possible that antidepressant medications can alter your basic metabolism. (Again exercise helps increase your metabolism.)
ACTION STEP: Start to:
Should I change medications to prevent weight gain?
The side effects of virtually all antidepressant medications can include weight gain. But individuals do vary in whether or how much any particular medication will cause this or any other side effect, changing medications can be an effective way to deal with this problem. There's no way to predict in advance how you'll react to any medication, but research shows that some medications are more linked with weight gain than others.
If you decide to change drugs this could affect your depression symptoms. The brain chemistry of depression is extremely complex and varies from person to person, which is
why some drugs work for you while others don't. It may take some experimentation to find something that will work on your depression without affecting your weight, and that can take time and patience.
ACTION STEP: Always discuss your options thoroughly with your doctor. Many may foolishly stop taking a medication, or change their dosage, or add any weight-loss supplements or OTC depression remedies. Not a good idea. Some combinations can be very dangerous, and others may cancel each other out.
Is there anything else I can do to prevent weight gain when taking antidepressants?
For some people, changing medications won't be an option because the drug they're using is the one they need to control depression symptoms; in these cases some weight gain may be something you have to accept if you want to keep your depression symptoms under control. Or you may have to wait until your mood stabilizes enough to do some experimentation with other medications.
If your weight gain is overwhelming, it can take a lot of courage and determination to do the right thing for your overall health and well-being (staying on antidepressants), and resist the temptation to do quick fix diets that really never work long-term whatever is to lose the weight. Getting the right kind of support can be essential to handling this situation, so be sure to talk it over with your doctor and visit a group for people dealing with depression—you'll find you're not alone in dealing with this problem.
ACTION STEP: As always when you're talking about a balanced, healthy diet and plenty of exercise are the steps to success.
My Best to You, Dr. Kathleen Fuller